Lefschetz Distribution of Lie Foliations

  • Jesús A. Álvarez López
  • Yuri A. Kordyukov
Part of the Trends in Mathematics book series (TM)


Let \( \mathcal{F} \) be a Lie foliation on a closed manifold M with structural Lie group G. Its transverse Lie structure can be considered as a transverse action Φ of G on (M,\( \mathcal{F} \)); i.e., an “action” which is defined up to leafwise homotopies. This Φ induces an action Φ* of G on the reduced leafwise cohomology \( \bar H\left( \mathcal{F} \right) \). By using leafwise Hodge theory, the supertrace of Φ* can be defined as a distribution L dis(\( \mathcal{F} \)) on G called the Lefschetz distribution of \( \mathcal{F} \). A distributional version of the Gauss-Bonett theorem is proved, which describes L dis(\( \mathcal{F} \) ) around the identity element. On any small enough open subset of G, L dis(\( \mathcal{F} \)) is described by a distributional version of the Lefschetz trace formula.


Lie foliation Riemannian foliation leafwise reduced cohomology distributional trace Lefschetz distribution Λ-Euler characteristic Λ-Lefschetz number Lefschetz trace formula 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    J.A. Álvarez López and G. Hector. The dimension of the leafwise reduced cohomology. Amer. J. Math. 123 (2001), 607–646zbMATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    J.A. Álvarez López and Y.A. Kordyukov. Long time behavior of leafwise heat flow for Riemannian foliations. Compositio Math. 125 (2001), 129–153.zbMATHCrossRefMathSciNetGoogle Scholar
  3. [3]
    J.A. Álvarez López and Y.A. Kordyukov. Distributional Betti numbers of transitive foliations of codimension one. In Foliations: Geometry and Dynamics (Warsaw, 2000), ed. P. Walczak et al. World Scientific, Singapore, 2002, pp. 159–183.Google Scholar
  4. [4]
    J.A. Álvarez López and P. Tondeur. Hodge decomposition along the leaves of a Riemannian foliation. J. Funct. Anal. 99 (1991), 443–458.CrossRefMathSciNetGoogle Scholar
  5. [5]
    M.F. Atiyah. Elliptic operators and compact groups. In Lecture Notes in Mathematics. Vol. 401, pages 1–93. Springer, Berlin, Heidelberg, New York, 1974.Google Scholar
  6. [6]
    M.F. Atiyah. Elliptic operators, discrete groups and von Neumann algebras. Astérisque 32 (1976), 43–72.MathSciNetGoogle Scholar
  7. [7]
    R. Bott and L.W. Tu. Differential Forms in Algebraic Topology. Graduate Texts in Mathematics, Vol. 82. Springer-Verlag, Berlin, Heidelberg, New York, 1982.zbMATHGoogle Scholar
  8. [8]
    P.R. Chernoff. Finite propagation speed, kernel estimates for functions of the Laplace operator, and the geometry of complete Riemannian manifolds. J. Funct. Anal. 12 (1973), 401–414.zbMATHCrossRefMathSciNetGoogle Scholar
  9. [9]
    A. Connes. Sur la théorie non commutative de l’intégration. In Algèbres d’opérateurs (Sém., Les Plans-sur-Bex, 1978), Lecture Notes in Math. Vol. 725, pp. 19–143. Springer, Berlin, Heidelberg, New York, 1979.Google Scholar
  10. [10]
    A. Connes. Noncommutative differential geometry. Publ. Math. 62 (1986), 41–144.Google Scholar
  11. [11]
    E. Fedida. Sur les feuilletages de Lie. C. R. Acad. Sci. Paris. Ser. A-B 272 (1971), A999–A1001.MathSciNetGoogle Scholar
  12. [12]
    A. Haefliger. Some remarks on foliations with minimal leaves. J. Diff. Geom. 15 (1980), 269–284.zbMATHMathSciNetGoogle Scholar
  13. [13]
    A. Haefliger. Foliations and compactly generated pseudogroups. In Foliations: Geometry and Dynamics (Warsaw, 2000), pages 275–295. World Sci. Publishing, River Edge, NJ, 2002.Google Scholar
  14. [14]
    J.L. Heitsch and C. Lazarov. A Lefschetz theorem for foliated manifolds. Topology 29 (1990), 127–162.zbMATHCrossRefMathSciNetGoogle Scholar
  15. [15]
    Y.A. Kordyukov. Transversally elliptic operators on G-manifolds of bounded geometry. Russ. J. Math. Ph. 2 (1994), 175–198.zbMATHMathSciNetGoogle Scholar
  16. [16]
    Y.A. Kordyukov. Functional calculus for tangentially elliptic operators on foliated manifolds. In Analysis and Geometry in Foliated Manifolds, Proceedings of the VII International Colloquium on Differential Geometry, Santiago de Compostela, 1994, pp. 113–136. World Scientific, Singapore, 1995.Google Scholar
  17. [17]
    Y.A. Kordyukov. Noncommutative spectral geometry of Riemannian foliations. Manuscripta Math. 94 (1997), 45–73.zbMATHMathSciNetCrossRefGoogle Scholar
  18. [18]
    A.I. Mal’cev. On a class of homogeneous spaces. Transl. Amer. Math. Soc. 39 (1951), 276–307.Google Scholar
  19. [19]
    P. Molino. Géométrie globale des feuilletages Riemanniens. Proc. Nederl. Acad. A1 85 (1982), 45–76.MathSciNetGoogle Scholar
  20. [20]
    B. Mümken. On tangential cohomology of Riemannian foliations. Amer. J. Math. 128 (2006), 1391–1408.zbMATHCrossRefMathSciNetGoogle Scholar
  21. [21]
    A. Nestke and P. Zuckermann. The index of transversally elliptic complexes. Rend. Circ. Mat. Palermo 34,Suppl. 9 (1985), 165–175.Google Scholar
  22. [22]
    K. Nomizu. On the cohomology of compact homogeneous spaces of nilpotent lie groups. Ann. of Math. 59 (1954), 531–538.CrossRefMathSciNetGoogle Scholar
  23. [23]
    B.L. Reinhart. Foliated manifolds with bundle-like metrics. Ann. of Math. 69 (1959), 119–132.CrossRefMathSciNetGoogle Scholar
  24. [24]
    A.F. Rich. A Lefschetz theorem for foliated manifolds. PhD Thesis, The University of Chicago, 1989.Google Scholar
  25. [25]
    J. Roe. Finite propagation speed and Connes’ foliation algebra. Math. Proc. Cambridge Philos. Soc. 102 (1987), 459–466.zbMATHMathSciNetGoogle Scholar
  26. [26]
    J. Roe. An index theorem on open manifolds. I. J. Diff. Geom. 27 (1988), 87–113.MathSciNetGoogle Scholar
  27. [27]
    J. Roe. An index theorem on open manifolds. II. J. Diff. Geom. 27 (1988), 115–136.MathSciNetGoogle Scholar
  28. [28]
    J. Roe. Elliptic Operators, Topology and Asymptotic Methods. Second Edition. Pitman Research Notes in Mathematics Series, 395. Longman, Harlow, 1998.Google Scholar
  29. [29]
    A. Selberg. Harmonic analysis and discontinuous groups in weakly symmetric Riemannian spaces with applications to Dirichlet series. J. Indian Math. Soc. (N.S.) 20 (1956), 47–87.MathSciNetzbMATHGoogle Scholar
  30. [30]
    I.M. Singer. Recent applications of index theory for elliptic operators. In Proc. Symp. Pure Appl. Math. 23, pp. 11–31. Amer. Math. Soc., Providence, R. I., 1973.Google Scholar

Copyright information

© Birkhäuser Verlag Basel/Switzerland 2008

Authors and Affiliations

  • Jesús A. Álvarez López
    • 1
  • Yuri A. Kordyukov
    • 2
  1. 1.Departamento de Xeometría e Topoloxía Facultade de MatemáticasUniversidade de Santiago de CompostelaSantiago de CompostelaSpain
  2. 2.Institute of MathematicsRussian Academy of SciencesUfaRussia

Personalised recommendations